Don’t get slammed with a headache, react fast
When you feel a headache coming on, take a pain reliever that is also an anti-inflammatory right away. You’ll need 600 to 800 milligrams of ibuprofen or 975 milligrams of acetylsalicylic acid (ASA).
Though you may want to tough it out and see how bad the headache will become first, you’re more likely to overmedicate if you wait until the pain escalates.
Why you don’t need to worry
For the most part, headaches are benign and can be managed with over-the-counter medications, but if you experience them regularly, you may need to see a doctor.
Typically, headaches only signal something serious if you suddenly start to get them and didn’t used to (particularly if you’re over 50) or if the pain is accompanied by blindness, paralysis, numbness or difficulty speaking.
Tell your doctor if you have these symptoms and she may request an MRI or a CT scan to ensure that there are no abnormalities in the brain.
Write stuff down (or make notes in your phone)
If you’ve experienced a long-term pattern of headaches, start a journal to track what precedes the pain and find out how to limit those contributors. Common triggers include lack of sleep or too much sleep, changes in weather, loud noise, flickering lights, strong odours, caffeine withdrawal, nitrites in processed meats and MSG.
Narrowing down your triggers can be complicated because they often work together and may coincide with other factors that are quite individual, such as stress. If you think your sinuses are to blame, it’s more likely that you’re getting migraines, which can cause the blood vessels in your sinuses to dilate and lead to congestion and runny nose.
What if the pain reliever isn’t enough?
If over-the-counter drugs don’t help, a doctor may prescribe a fast-acting anti-inflammatory or triptan, both of which are designed to relieve migraine pain.
If you find yourself taking meds for headaches more than four times a month, a preventive medication can also be prescribed.
In many cases, after about nine months of taking this drug, you can gradually wean yourself off the medication if your headaches no longer occur more than four times a month.
Dr. Paul E. Cooper is chief of clinical neurological sciences at London Health Sciences Centre.
What would a naturopath say? Check out Naturopath’s Advice: What Exactly Is Causing Your Headaches?